Alert archive / California / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 24, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Aug 11, 2014, 3:38 PM PDT for Siskiyou County, California. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2014, 3:38 PM PDT (22:38 UTC)
- Expired
- Aug 11, 2014, 4:14 PM PDT
- In force
- 36 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 45 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2730 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
205 WUUS56 KMFR 112238 SVRMFR CAC093-112330- /O.NEW.KMFR.SV.W.0024.140811T2238Z-140811T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEDFORD OR 338 PM PDT MON AUG 11 2014 THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SISKIYOU COUNTY IN NORTHERN CALIFORNIA... * UNTIL 430 PM PDT * AT 336 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HIGHWAY 97 GRASS LAKE AND MOUNT HEBRON...OR 19 MILES EAST OF YREKA...AND MOVING NORTHWEST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. LAT...LON 4186 12258 4196 12226 4162 12212 4155 12234 TIME...MOT...LOC 2238Z 156DEG 12KT 4167 12228 $$ SVEN
1 follow-up statement
229 WWUS56 KMFR 112314 SVSMFR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 414 PM PDT MON AUG 11 2014 CAC093-112323- /O.CAN.KMFR.SV.W.0024.000000T0000Z-140811T2330Z/ SISKIYOU CA- 414 PM PDT MON AUG 11 2014 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SISKIYOU COUNTY IS CANCELLED... THE STORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE. LAT...LON 4186 12258 4196 12226 4162 12212 4155 12234 TIME...MOT...LOC 2313Z 156DEG 12KT 4178 12234 $$ SVEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:05 PM PDT, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 11, 2:05 PM PDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
205 PM PDT MON AUG 11 2014
.SHORT TERM...AN UPPER LOW CONTINUES TO WOBBLE OFF THE CENTRAL
CALIFORNIA COAST THIS AFTERNOON. THUNDERSTORMS HAVE FORMED OVER
PORTIONS OF SISKIYOU, MODOC AND LAKE COUNTIES ALREADY THIS
AFTERNOON AS THE LATEST SHORT WAVE MOVES NORTH. THE STRONGEST
STORM IS CURRENTLY LOCATED NEAR THE BEAVER CREEK COMPLEX AND IS
STARTING TO CREEP INTO SOUTHEAST JACKSON COUNTY. LOTS OF
THUNDERSTORMS HAVE ERUPTED SOUTH OF US THROUGH THE SAC VALLEY AND
THE SIERRA AS WELL, WHICH ARE MOVING THIS WAY. WE WILL SEE
CONSIDERABLE THUNDERSTORM ACTIVITY IN SIMILAR PLACES TO YESTERDAY,
NORTHERN CALIFORNIA AND EAST SIDE OREGON ZONES. THE SUN IS OUT
OVER MUCH OF THE WEST SIDE, AND MESOANALYSIS SHOWS CONVECTIVE
INHIBITION HAS DECREASED A LOT IN THE LAST FEW HOURS AND
INSTABILITY HAS INCREASED. THERE IS ALSO A LOT LESS SMOKE THAN
YESTERDAY AFTERNOON, SO WE WILL HAVE A BETTER CHANCE OF GETTING
STORMS WEST OF THE CASCADES THIS AFTERNOON AND EVENING. WE STILL
THINK STORMS WILL BE PREDOMINATELY DRY AS THE LOW LEVELS REMAIN
VERY DRY. STORMS ARE MOVING FASTER TODAY, SO ANY SEVERE THREAT IS
LIKELY TO BE LIMITED TO STRONG DOWNBURST WINDS.
A STRONG TROUGH CURRENTLY DIGGING ALONG 140W WILL PICK UP THE
CUTOFF LOW OFF CALIFORNIA AND PULL IT NORTH TONIGHT AND ACROSS OUR
AREA TOMORROW. WHILE THERE WILL PROBABLY BE A DECREASE IN STORMS
TONIGHT, THEY COULD INCREASE AGAIN AT ANY TIME DEPENDING ON
EXACTLY HOW SOON THE TROUGH BEGINS TO LIFT. WE WILL SEE AN
INCREASE IN STORMS TOMORROW AS THE LOW GOES THROUGH. STORMS ARE
LIKELY TO BE WETTER TOMORROW AS MOISTURE CONTINUES TO INCREASE,
BUT INCREASING JET DYNAMICS ALSO MEANS STORMS MAY PRODUCE MORE
LIGHTNING AND MAY EVEN BE SEVERE, ESPECIALLY EAST OF THE CASCADES.
THE INCOMING TROUGH THEN BECOMES STRONGLY NEGATIVELY TILTED AND
MOVES INLAND TUESDAY NIGHT AND WEDNESDAY. MODELS ARE QUITE WET AS
THIS HAPPENS, SO WE INCREASED POPS QUITE A BIT ON THE WEST SIDE
DURING THE DAY WEDNESDAY. THE BULK OF THE TROUGH COMES THROUGH
TUESDAY NIGHT AND WEDNESDAY MORNING WHICH IS THE MOST STABLE TIME
OF DAY, SO WE'VE OPTED TO DEPICT WEDNESDAY AS SHOWERS AND A SLIGHT
CHANCE OF THUNDERSTORMS FOR MUCH OF THE AREA. HOWEVER, THERE IS
SOME CONCERN THAT WE GET A LINE OF STORMS AS SOMETHING RESEMBLING
A FRONT GOES THROUGH EARLY WEDNESDAY. ON THE EAST SIDE, DOWNSLOPE
WINDS ARE EXPECTED TO LIMIT PRECIPITATION, BUT STORMS WILL BE
POSSIBLE OVER THERE, ESPECIALLY DURING THE AFTERNOON AS THE COLD
POOL GOES THROUGH. THE TROUGH MOVES EAST WEDNESDAY NIGHT AND
THURSDAY WITH SHOWERS/STORMS ENDING FROM WEST TO EAST. THE
WEDNESDAY AND THURSDAY PERIOD ARE EXPECTED TO BE QUITE A BIT
COOLER AND MORE HUMID THAN WE'VE SEEN RECENTLY, SO THAT SHOULD BE
OF SOME HELP TO FIREFIGHTING EFFORTS. -WRIGHT
.LONG TERM...FRIDAY (AUGUST 15TH) THROUGH MONDAY (AUGUST 18TH)...
THE UPPER LEVEL TROUGH AT 500 MB WILL LIFT NORTHEASTWARD TO NEAR
EASTERN WASHINGTON BY FRIDAY MORNING LEAVING THE MEDFORD CWA IN DRY
WESTERLY FLOW ALOFT. AS A RESULT, WE ARE GOING WITH A DRY FORECAST
WITH A SLIGHT WARMING TREND. TEMPERATURES SHOULD REBOUND BACK TOWARD
CLIMATOLOGY WITH HIGHS IN THE ROGUE VALLEY IN THE LOWER 90S. ON
SATURDAY, BOTH THE GFS AND EC ARE SHOWING A SHORT WAVE TROUGH MOVING
THROUGH NORTHERN CALIFORNIA AND INTO SOUTHEAST OREGON. RIGHT NOW,
MOISTURE AND INSTABILITY APPEAR LIMITED, BUT IF THESE PARAMETERS
INCREASE, WE MAY NEED TO ADD A SLIGHT CHANCE OF THUNDERSTORMS TO THE
FORECAST FOR THOSE AREAS. SUNDAY AND MONDAY, MODELS ALL SHOW SOME
SEMBLENCE OF SOUTHWEST FLOW ALOFT ACROSS THE CWA. THIS USUALLY
FAVORS DRY WEATHER. THE GFS MORE THAN THE ECMWF TRIES TO CLOSE OFF
AN UPPER LOW OFF THE CALIFORNIA COAST, BUT IT IS WEAK. WILL MAINTAIN
A DRY FORECAST FOR NOW WITH TEMPERATURES NEAR OR SLIGHTLY ABOVE
NORMAL. SPILDE
&&
.FIRE WEATHER...TODAY FEATURES MORE INSTABILITY THAN YESTERDAY PER
CURRENT SATELLITE/RADAR OBSERVATIONS AND THE MORNING SOUNDING FROM
MEDFORD. THIS SHOULD HELP GENERATE SCATTERED THUNDERSTORMS ACROSS
MUCH OF SOUTHERN OREGON AND NORTHERN CALIFORNIA. MOISTURE IS STILL
LIMITED BELOW CLOUD BASES...AND THEREFORE RAINFALL TOTALS SHOULD BE
MOSTLY BELOW 0.1 INCHES UNDER STORMS. GUSTY OUTFLOW WINDS NEAR THESE
THUNDERSTORMS...30 TO 50 MPH...WILL CREATE ADDITIONAL CHALLENGES FOR
FIREFIGHTING CREWS.
THUNDERSTORMS WILL CONTINUE TO BE MOSTLY DRY ON TUESDAY...AND
INSTABILITY REMAINS VERY SIGNIFICANT SO THE RED FLAG WARNING
CONTINUES FOR MOST OF THE FORECAST AREA. STEERING WINDS TURN SOUTH
TO SOUTHWEST ON TUESDAY SO THUNDERSTORMS AREN'T EXPECTED TO REACH
THE COAST. ADDITIONALLY...GUSTY SOUTHWEST WINDS WILL IMPACT AREAS
EAST OF THE CASCADES TUESDAY AND WEDNESDAY...SO ANY FIRES THAT ARE
STARTED TODAY COULD GROW QUICKLY UNDER THE EXPECTED GUSTY CONDITIONS.
WEDNESDAY IS A TRICKY FORECAST BECAUSE A POTENT CLOSED LOW ARRIVES
IN THE MORNING...BRINGING PLENTY OF INSTABILITY AND MOISTURE WITH
IT. WE DECIDED TO GO WITH MAINLY CHANCE OF SHOWERS AND SLIGHT
CHANCE OF THUNDERSTORMS. GIVEN THAT THE LOW ARRIVES IN THE
MORNING...THIS SHOULD PREVENT SCATTERED THUNDERSTORMS.
ADDITIONALLY...SIGNIFICANT RAIN COULD ACCOMPANY ANY STORMS THAT
FORM. THE ENERGY WITH THE LOW IS IMPRESSIVE SO WE'LL CONTINUE TO
ANALYZE THUNDERSTORM POTENTIAL WITH THIS NEXT SYSTEM. SK
&&
.AVIATION...BASED ON THE 11/18Z TAF CYCLE...IFR CEILINGS PERSIST
ALONG THE COAST, BUT HAVE PUSHED JUST WEST OF KOTH. THIS WILL BE
BRIEF THOUGH AS LOW-LEVEL ONSHORE FLOW WILL BRING THE STRATUS BACK
IN LATER THIS AFTERNOON/EVENING. WE ARE STILL EXPECTING ANOTHER
OUTBREAK OF THUNDERSTORMS ACROSS INTERIOR SOUTHWEST OREGON AND
NORTHERN CALIFORNIA THIS AFTERNOON AND EVENING. THUNDERSTORMS
WILL BE SCATTERED WITH THE GREATEST CONCENTRATION OF LIGHTNING
EXPECT OVER THE CASCADES. HAVE GONE WITH VCTS AT THE TAF SITES
AFTER 21Z. GUSTY AND ERRATIC WINDS ARE LIKELY NEAR ANY
THUNDERSTORMS. SOUTHEAST FLOW ALOFT MAY CARRY THESE ALL THE WAY TO
THE COAST THIS EVENING. COVERAGE OF THUNDERSTORMS WILL DIMINISH BUT
NOT END ENTIRELY LATER TONIGHT INTO TUESDAY MORNING. IN FACT,
EXPECT ANOTHER BOUT OF SHOWERS AND THUNDERSTORMS TUESDAY AFTERNOON
AND EVENING. SPILDE
&&
.MARINE...UPDATED 300 AM PDT MON 11 AUG 2014...THE THERMAL
TROUGH PATTERN HAS BEEN INTERRUPTED BY LOW PRESSURE OFF THE
NORTHERN CALIFORNIA COAST...ALLOWING WINDS AND SEAS TO DIMINISH.
THERE WILL BE A MIX TODAY OF DIMINISHING NORTH WIND WAVES, FRESH
NORTHERLY SHORT PERIOD SWELL AT AROUND 7 SECONDS AND A LONGER PERIOD
NORTHWEST SWELL AT AROUND 11 SECONDS THAT WILL BECOME DOMINANT LATER
THIS AFTERNOON INTO TONIGHT. SEAS WILL REMAIN TOWARD THE LOWER END
OF MODERATE INTO THE MIDDLE OF THE WEEK THEN NORTH WINDS WILL RETURN
AND STRENGTHEN THURSDAY INTO THE WEEKEND WITH PRIMARILY SMALL CRAFT
ADVISORY LEVEL CONDITIONS. /DW
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT TUESDAY FOR ORZ616-617-620>625.
RED FLAG WARNING UNTIL 5 AM PDT TUESDAY FOR ORZ615-618-619.
CA...RED FLAG WARNING UNTIL 11 PM PDT TUESDAY FOR CAZ280-281-284-285.
RED FLAG WARNING UNTIL 5 AM PDT TUESDAY FOR CAZ282.
PACIFIC COASTAL WATERS...NONE.In the hours before
Special weather statement, Aug 11, 3:27 PM PDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 327 PM PDT MON AUG 11 2014 CAZ081-083-112315- CENTRAL SISKIYOU COUNTY CA-NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY CA- 327 PM PDT MON AUG 11 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SISKIYOU COUNTY UNTIL 415 PM PDT... AT 326 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HIGHWAY 97 GRASS LAKE AND MOUNT HEBRON...OR 21 MILES NORTH OF MOUNT SHASTA...MOVING NORTHWEST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL SISKIYOU COUNTY. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4179 12255 4190 12225 4158 12209 4150 12231 TIME...MOT...LOC 2227Z 154DEG 10KT 4162 12225 SVEN
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 3:09 PM PDT | Severe Thunderstorm Warning | MFR | Siskiyou | 51 min |
| Aug 11, 3:27 PM PDT | Special Weather Statement | MFR | Siskiyou | 48 min |
Nearby
Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.